Tuesday, April 12, 2016

Intoxication, Toxidromes, and Isopropanol

Today's case focused on young man with repeated ED visits for intoxication with alcohol, usually allowed to “sleep it off.”  During his most recent presentation, however, his level of consciousness was too impaired to allow him to go home, which prompted ED referral.  Ultimately, he was diagnosed with an isopropanol ingestion. There were multiple valuable learning points:

-We discussed a differential diagnosis and approach to altered mentation.  This will come up continuously when seeing ward patients or admitting from the ED.  Broad categories include drugs (illicits, narcotics, alcohol, CNS depressants, withdrawal), infections (meningitis is the most concerning), metabolic derangements (acidemia, hypercalcemia, B12 deficiency, thyroid disease), and structural derangements (intracranial hemorrhage, mass effect, etc).  In most cases, it is a good idea to obtain some form of neuroimaging, and some bloodwork (CBC, lytes, calcium profile, liver enzymes) +/- an arterial blood gas for acidemia.

-Delirium is something that we see frequently in medicine. Delirium is an acute change in mental status characterized by a fluctuating course, disordered thought, and agitation or depressed level of consciousness.  It has a very wide differential diagnosis, and can be caused by quite a number of things.  The typical treatment of delirium is fixing the underlying cause which can vary quite substantially depending on what it is.  Around 20% of the time, no definitive cause is found for the delirium. Delirium is independently associated with higher risk of poor outcomes from hospitalization, suggesting that it should be treated as a medical emergency on that basis.  In the case of our patient, it is less clear whether there is also some component of disordered thought and delusions on the basis of his psychiatric disorder as well.

-When patients present to medical attention with a known or suspected overdose (or even if they just have a decreased level of consciousness) it’s important to think about toxidromes.  These are syndromes describe the physiologic consequences of taking the medication or type of medication in question.  They are important because they will likely clue you into the overdose/ingestion long before laboratory tests are available.  We discussed some of them below:

Toxidrome
Mentation
HR
RR
Temp
Skin
Entities
Treatment
Anticholinergic
Agitated
High
-
high
Dry
TCA, antihistamines
Supportive, ?cholinergics
Cholinergic
Depressed
Low
-
low
Wet
Organophosphate
Atropine, pralidoxime
Sympathomimetic
Agitated
High
High
High
Wet
Cocaine, MDMA
Benzodiazepine
Opioid
Depressed
Low
Very Low
-
Normal
Morphine
Naloxone, supportive

In addition to these classic toxidromes (which can typically be ascertained just by looking at the patient) we talked about a few others:

·      Serotonin syndrome – This occurs as a result of increased serotonergic activity from medications like TCA’s, SSRI’s, and even antibiotics like linezolid.  The triad is altered mentation, neuromuscular abnormalities, and autonomic abnormalities.  Classically these patients have hyperreflexia and even spontaneous clonus.
·      Neuroleptic malignant syndrome – This occurs as a result of dopamine blockade (absolute or relative).  That means that it can occur because of an antidopaminergic medication like haloperidol, or withdrawal of Parkinsonian medications.  Contrary to popular belief, domperidone which is thought not to cross the blood-brain-barrier can cause this condition. The mnemonic for the syndrome is FARM – fever, autonomic instability, rigidity (classically lead pipe rigidity) and mental status changes.  They typically have an elevated CK from rhabdomyolysis, leukocytosis, and for whatever reason, a low serum iron level.  The treatment is withdrawal of the offending agent, and either dopamine agonists like bromocriptine, or muscle relaxants like dantrolene.
·      Alcohol withdrawal syndromes – These occur as a result of habitual alcohol use.  It should be noted that while most withdrawal syndromes are a nuisance, alcohol withdrawal can be life-threatening.  Symptoms involve autonomic changes from sympathetic surges, mental status changes (alcoholic hallucinosis, typically with tacticle hallucinations like skin-crawling), and seizures (which are always GTC’s and rarely progress to status epilepticus).

-       Toxic alcohols also represent an important consideration.  We are classically taught about considering these when there is both an osmolal gap and an anion gap.  This may not always be true – early in the ingestion, the toxic alcohol will not yet have been metabolized to its acid form, leaving only an osmolal gap.  Late in the intoxication, all the alcohol will have been converted, leaving no osmolal gap.
-       Isopropyl alcohol is a 3-carbon alcohol and, for those who like chemistry, is a secondary alcohol meaning that oxidizing it produces a ketone rather than a carboxylic acid.  From a physiologic perspective, this means that people will be profoundly intoxicated but rarely develop metabolic consequences as in methanol (putaminal necrosis and nerve damage) or ethylene glycol (oxalate nephropathy) toxicity.

Further Reading:
Boyer, E. W., & Shannon, M. (2005). The serotonin syndrome. New England Journal of Medicine, 352(11), 1112-1120.

Perry, P. J., & Wilborn, C. A. (2012). Serotonin syndrome vs neuroleptic malignant syndrome: a contrast of causes, diagnoses, and management. Ann Clin Psychiatry, 24(2), 155-62.

M├ęgarbane, B. (2014). Toxidrome-based approach to common poisonings. Asia Pacific Journal of Medical Toxicology, 3(1), 2-12.

Turner, R. C., Lichstein, P. R., Peden Jr, J. G., Busher, J. T., & Waivers, L. E. (1989). Alcohol withdrawal syndromes. Journal of general internal medicine, 4(5), 432-444.


Lacouture, P. G., Wason, S., Abrams, A., & Lovejoy, F. H. (1983). Acute isopropyl alcohol intoxication: Diagnosis and management. The American journal of medicine, 75(4), 680-686.